Epilepsy drugs may have damaging effects on children's bones

In a study published in Epilepsia, young people taking anti-epileptic drugs experienced elevated rates of bone fractures and had reductions in tibial bone mineral density and lower limb muscle force.

The study included 23 individuals aged 5-18 years who had been taking anti-epileptic drugs for at least 12 months. Each individual was matched to a twin, sibling, or first cousin.

The findings suggest the need to further explore bone health issues in young patients taking anti-epileptic medications.

"These results need to be validated in a larger, longitudinal study investigating the association between anti-epileptic drug exposure and in the developing skeleton over time," wrote the authors of the study.


Explore further

Anti-epileptic drug linked to birth defects when taken with other drugs

More information: Peter J. Simm et al, Impaired bone and muscle development in young people treated with antiepileptic drugs, Epilepsia (2017). DOI: 10.1111/epi.13893
Provided by Wiley
Citation: Epilepsy drugs may have damaging effects on children's bones (2017, September 20) retrieved 22 March 2019 from https://medicalxpress.com/news/2017-09-epilepsy-drugs-effects-children-bones.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
0 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more